Iowa, 2013

Ice Storm in Iowa, January 27, 2013

January 27, 2013 · NWS DMX · 14 events in 14 counties and zones

A cold airmass was in place over Iowa as arctic high pressure slipped east of the state during the early morning hours of the 27th. A strong upper level shortwave lifted out of the southern Rockies, racing northeast at 50 kts, during the overnight hours of the 26th and early morning of the 27th.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold airmass was in place over Iowa as arctic high pressure slipped east of the state during the early morning hours of the 27th. A strong upper level shortwave lifted out of the southern Rockies, racing northeast at 50 kts, during the overnight hours of the 26th and early morning of the 27th. Temperatures were below freezing over northeast Iowa at sunrise on the 27th. The southwest part of the state was in the mid to upper 30s at that time. Very dry air was in place initially with dewpoint temperatures in the teens. Very warm air moved aloft with 850 mb temperatures of +2 to +5 C. A large area of rain developed southwest of Iowa with the approach of the shortwave. As the area moved northeast into Iowa the precipitation fell in the form of freezing rain. Temperatures that were above freezing fell to freezing or below due to evaporational cooling with the rainfall. Much of Iowa received at least one tenth of an inch of ice, with most of the east half of Iowa receiving two tenths of an inch or more. The heaviest ice accumulation was over the northeast part of the Des Moines CWA, roughly north of U.S. Highway 30 and along and east of the I-35 corridor. These areas received general ice accumulations of one quarter to one third of an inch with spotty half inch amounts north of the Mason City area into Worth and Winnebago Counties. Roads became treacherous with the freezing rain with numerous accidents reported. In addition, walking became very dangerous. In the Des Moines metro area there were at least 35 people treated for injuries caused by falling on the ice. Tree and power line damage was limited due to the light winds during the event. Several hundred homes lost power over the far northeast part of the CWA, with only very spotty outages elsewhere. It was fortunate that the ice storm occurred on a non-business day. Though there were many events cancelled, the impact was reduced since it was on a Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 27, 5:45 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 27, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CST SUN JAN 27 2013

...UPDATED AVIATION DISCUSSION AND QUICK UPDATE SECTION FOR RADAR
TRENDS...

.UPDATE...
RADAR SHOWS FAIRLY NARROW BAND OF COMBINED RAIN AND FREEZING RAIN
ADVANCING RAPIDLY NORTHEAST AT ABOUT 40 MPH. OBSERVATIONS SHOW THAT
TEMPERATURES DROP BACK 2-3 DEGREES AS RAINFALL DEVELOPS...WITH
TEMPERATURES ENDING UP NEAR THE WET BULB TEMPERATURE AROUND 32
DEGREES. GIVEN THAT ROAD TEMPERATURES ARE BETWEEN 30-32 DEGREES IN
THE RAIN AREA...IT IS FREEZING WITH SOME SLIPPERY SPOTS REPORTED.
STEADY RAIN/FREEZING RAIN IS ALREADY ENDING AT CRESTON...SO IT WON'T
LAST LONG. LIGHTER MORE INTERMITTENT PRECIPITATION...COMBINED WITH
DRIZZLE...IS EXPECTED FOR MUCH OF THE DAY BEHIND THE FIRST BAND
VIRTUALLY ALL OF THAT SHOULD BE RAIN WITH NO FREEZING...EXCEPT WHERE
IT STARTED OUT COOLER FROM HIGHWAY 30 NORTH AND EAST OF DSM. PARKING
LOT AT THE OFFICE IS VERY SLICK.

.SHORT TERM /TODAY DISCUSSION FROM 330 AM/...
DEVIL IS IN THE DETAILS TODAY AS FREEZING PRECIPITATION UNFOLDS.
POTENTIAL FOR MOST SIGNIFICANT IMPACTS IS CENTERED AROUND THE WINTER
STORM WARNING AREA...SO THAT OUTLINE WILL REMAIN AS IS. COULD BE
FAIRLY SIGNIFICANT TRAVEL IMPACTS THIS MORNING IN THE ADVISORY
AREA...ESPECIALLY NORTH AND EAST OF DES MOINES...EVEN THOUGH SURFACE
AIR TEMPERATURES ARE CLIMBING STEADILY. IOWA DOT AND MESONET SITES
STILL SHOW ROAD SURFACE TEMPERATURES TO BE BELOW 30 DEGREES EXCEPT
IN THE SOUTHWEST PORTION OF THE FORECAST AREA...SO THERE IS STILL
POTENTIAL FOR FREEZING ON ROADS FOR FIRST COUPLE HOURS AS THE
PRECIPITATION BEGINS. DEWPOINTS ARE STILL IN THE UPPER TEENS BEFORE
THE RAIN BEGINS...SO THERE STILL COULD BE A FALL IN THE TEMPERATURES
AS THE PROFILE CRASHES TOWARD THE WET BULB TEMPERATURE. HAVE NOT
SEEN THAT SO FAR IN SOUTHWEST IOWA AND MO/KS/NE...AND MAYBE THAT IS
ATTRIBUTED TO THE SOUTHEASTERLY WIND FLOW...AS OPPOSED TO THE MORE
FAVORABLE EAST OR NORTHEAST FOR FREEZING RAIN.

OVERALL...WATER VAPOR IMAGERY CLEARLY SHOWS A DRY SLOT ZOOMING
TOWARD IOWA...SO DEEP FORCING FOR UPWARD MOTION AND ICE INTRODUCTION
WILL BE SHORT LIVED. BULK OF PRECIPITATION ACCUMULATION WILL BE WITH
THIS BAND...EARLY IN THE EVENT...BUT THEN LOW-LEVEL WARM/MOIST
ADVECTION PERSISTS IN SOUTHEASTERLY FLOW THROUGH THE DAY...SO
DRIZZLE IS LIKELY IN THE SOUTH HALF WITH PERSISTENT FREEZING
RAIN..LIGHT RAIN OR DRIZZLE IN THE NORTH. EVAPORATIVE COOLING AND
COOLING FROM THE STRONG LIFT WILL HOLD OFF THE SURGE OF THE WARM
NOSE ALOFT ACROSS NORTHERN IOWA AND IN THE WARNING AREA. THIS
RESULTS IN A MIX OF SLEET AND FREEZING RAIN FOR THAT AREA ESPECIALLY
THROUGH MID DAY...ALTHOUGH THE FREEZING RAIN WOULD HAVE THE BIGGEST
IMPACTS. ALGONA...ESTHERVILLE AND EMMETSBURG COULD SEE SOME OF THE
SAME AND A CHANGE TO A WINTER WEATHER ADVISORY WAS CONSIDERED
THERE...BUT DECIDED TO KEEP THE HEADLINE MAP AS UNCOMPLICATED AS
POSSIBLE...SO LEFT IT AS FREEZING RAIN ADVISORY AND WILL MENTION ICE
PELLETS NORTH. FORECAST WILL BE ADJUSTED AS NECESSARY.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
AFTER THE FIRST WAVE PASSES THIS EVENING...IA WILL BE IN THE DRY
SLOT THROUGH MUCH OF MONDAY.  NOT THAT IT WILL CLEAR...BUT THE DEEP
MOISTURE WILL BE SCOURED OUT.  NEXT WAVE SLATED TO PUSH INTO THE
CENTRAL U.S. LATE MON INTO TUE.  A STRONG H8 JET IS FORECAST TO
DEVELOP BY MON EVE WITH 50 TO 60 KTS AT THE NOSE OF THE JET HEADING
INTO SERN IA.  SOUNDINGS INDICATE 500 TO 1000 J/KG OF UNCAPPED
MUCAPE OVER THE SERN PART OF THE CWA.  WILL INTRODUCE ISOLATED
THUNDER FOR MONDAY NIGHT.  FEEL INSTABILITY AND SUPPORT FOR
CONVECTION WILL SHIFT TO THE EAST FOR TUE.  TEMPS WILL BE TRICKY ON
MON.  DEPENDING ON WHERE THE SURFACE LOW TRACKS WILL MAKE A BIG
DIFFERENCE.  FIFTIES AND SIXTIES WILL BE COMMON TO THE SOUTHEAST OF
THE TRACK WITH A SHARP DROP TO THE 30S TO LOW 40S NORTHWEST.  WARMED
TEMPS OVER THE SRN CWA MONDAY AFTERNOON AND KEPT READINGS UP THROUGH
MUCH OF THE NIGHT.  LOW AND COLD FRONT WILL PASS SOUTHEAST OF THE
CWA ON TUE AND WILL SEE TEMPS FALL THROUGH THE DAY.  A SHARP TURN TO
COLDER WEATHER FOR WED THROUGH FRI AS ARCTIC HIGH BUILDS INTO THE
CENTRAL U.S.  THIS WILL BE SHORT LIVED WITH THE PATTERN REMAINING
PROGRESSIVE.  TEMPS WILL WARM TO ABOVE NORMAL BY THE WEEKEND.
OVERALL DRY PATTERN IS EXPECTED TO HOLD FROM WED THROUGH THE REST OF
THE WEEK.

&&

.AVIATION...27/12Z
EXTENDED STRETCH OF BAD FLYING WEATHER IS EXPECTED INTO TONIGHT.
FREEZING RAIN AS DESCRIBED ABOVE WILL SPREAD QUICKLY NORTHEAST
ACROSS TAF SITES BY 27/15Z WITH MVFR CEILINGS AND VISIBILITY. AFTER
15Z...KDSM AND KOTM ARE EXPECTED TO GO TO IFR CEILINGS AND DRIZZLE
AND FOG AND MOIST SOUTHEAST FLOW SETS IN. FREEZING PRECIPITATION
WILL LAST MUCH LONGER AT KMCW AND KALO...POSSIBLY PAST 28/00Z BUT
INTENSITY WILL DIMINISH THIS AFTERNOON. EVENING CEILINGS AND
VISIBILITY WILL CRASH IN FOG AND LOW IFR CEILINGS AS SOUTHEAST FLOW
LIGHTENS. THIS PROBABLY WILL PERSIST OVERNIGHT...BUT COULD IMPROVE A
LITTLE BIT AS SURFACE FLOW TURNS WSW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY FROM 3 AM TO 3 PM CST SUNDAY FOR
APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CLARKE-CRAWFORD-DALLAS-
DAVIS-DECATUR-GREENE-GUTHRIE-HAMILTON-HUMBOLDT-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-POLK-POWESHIEK-
SAC-STORY-WAPELLO-WARREN-WAYNE-WEBSTER.

FREEZING RAIN ADVISORY FROM 6 AM TO 3 PM CST SUNDAY FOR EMMET-
KOSSUTH-PALO ALTO-TAMA.

WINTER STORM WARNING FROM 6 AM SUNDAY TO MIDNIGHT CST SUNDAY
NIGHT FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HANCOCK-HARDIN-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...JUNGBLUTH
LONG TERM...MS JAN 13
AVIATION...BEERENDS
Hazardous weather outlook, Jan 27, 5:08 AM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CST SUN JAN 27 2013

IAZ006-007-016-017-025>028-037>039-281200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HARDIN-GRUNDY-BLACK HAWK-
508 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN AND SLEET AREA EXPECTED TODAY WITH SOME FREEZING
RAIN LINGERING INTO THIS EVENING. A WINTER STORM WARNING IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COLDER WEATHER IS EXPECTED FOR THE MIDDLE AND END OF THE WEEK.
WIND CHILL INDICES WILL FALL TO 15 TO 25 BELOW ZERO BOTH THURSDAY
AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF ICING
WOULD BE APPRECIATED.

IAZ004-005-015-023-024-033>036-044>050-057>062-072>075-083>086-
094>097-281200-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
508 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL MOVE THE AREA THIS MORNING AND LINGER INTO THE
EARLY AFTERNOON IN SOME PLACES. A FREEZING RAIN ADVISORY IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT SOUTHEAST OF
A TAMA...DES MOINES...TO GREENFIELD LINE. SEVERE WEATHER IS NOT
EXPECTED.

COLDER WEATHER IS EXPECTED FOR THE MIDDLE AND END OF THE WEEK.
WIND CHILL INDICES WILL FALL TO 10 TO 20 BELOW ZERO BOTH THURSDAY
AND FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF ICING
WOULD BE APPRECIATED.

IAZ070-071-081-082-092-093-281200-
CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-
508 AM CST SUN JAN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT SOUTHEAST OF
A GREENFIELD TO BEDFORD LINE. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 ice storm. Local standard time, as filed.

Ice Storm, Winnebago

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Winnebago forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Ice Storm, Worth

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Worth forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Hancock

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Hancock forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Ice Storm, Cerro Gordo

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Ice Storm, Wright

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Wright forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Ice Storm, Franklin

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Franklin forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Ice Storm, Butler

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Butler forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Ice Storm, Bremer

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Bremer forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Ice Storm, Hardin

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Hardin forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Ice Storm, Grundy

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Grundy forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Ice Storm, Black Hawk

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Black Hawk forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Ice Storm, Story

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Story forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Ice Storm, Marshall

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Marshall forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Ice Storm, Tama

When
January 27, 6:00 AM CST to 7:00 PM CST
Where
Tama forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421536, 421537, 421538, 421539, 421540, 421541, 421542, 421543, 421544, 421545, 421546, 421547, 421548, 421549.